Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Dec 26, 2017, 1:25 PM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Dec 26, 2017, 6:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 1:25 PM CST (19:25 UTC)
- In effect from
- Dec 26, 2017, 6:00 PM CST
- Expired
- Dec 27, 2017, 10:58 AM CST
- In force
- 17 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WWUS43 KDVN 261925 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 125 PM CST Tue Dec 26 2017 ...Bitterly Cold Wind Chills Tonight into Wednesday... .Below zero temperatures and a northwest wind will create wind chill values from 15 below to 25 below zero across the entire area. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270330- /O.NEW.KDVN.WC.Y.0002.171227T0000Z-171227T1800Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 125 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of north central Illinois, northwest Illinois, west central Illinois, east central Iowa, northeast Iowa, southeast Iowa and northeast Missouri. * WHEN...6 PM this evening to noon Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Haase
3 follow-up statements
265 WWUS43 KDVN 270203 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 803 PM CST Tue Dec 26 2017 ...Bitterly Cold Wind Chills Tonight into Wednesday... .Below zero temperatures and a northwest wind will create wind chill values from 15 below to near 30 below zero across the entire area. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271015- /O.CON.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 803 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to near 30 below zero. * WHERE...All of eastern Iowa, northeast Missouri and northern Illinois. * WHEN...Until 12 PM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
880 WWUS43 KDVN 270905 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 305 AM CST Wed Dec 27 2017 ...Bitterly Cold Wind Chills This Morning... .Below zero temperatures and a northwest wind are creating wind chill values from 15 below to near 30 below zero across the entire area. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271715- /O.CON.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 305 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills continue. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to near 30 below zero. * WHERE...All of eastern Iowa, northeast Missouri, and northwest Illinois. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RP Kinney
191 WWUS43 KDVN 271658 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 1058 AM CST Wed Dec 27 2017 ...Temperatures warming up... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271800- /O.CAN.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1058 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills have risen to 10 to 15 below zero late this morning and are expected to continue to improve through the afternoon. $$ Haase
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:54 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 26, 11:54 AM CST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1154 AM CST Tue Dec 26 2017 ...AVIATION UPDATE... .UPDATE... Issued at 1013 AM CST Tue Dec 26 2017 Temperatures have risen enough that wind chills in our northern cwa were warmer than 20 below, therefore the advisory has expired. && .SYNOPSIS... Issued at 330 AM CST Tue Dec 26 2017 1035 to 1040 MB arctic sfc ridge currently extending from acrs the northwestern high plains, down toward the northwestern OH RVR Valley. It's pressure gradient still driving sfc winds of 7-14 MPH acrs much of the area making for wind chills in the teens below zero, with some 20's noted along and north of the Hwy 30 corridor. The cold dense 1040+ arctic high will look to slide east acrs the upper Midwest through Wed, before a wave following in it's wake may become another snow-maker by late Wed night into Thu. Then amplifying northwest flow to re-enforce the "arctic" regime acrs the upper mid CONUS into the New Year's weekend, with occasional dumps of very strong cold dense high pressure systems and clippers. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CST Tue Dec 26 2017 Today...Decreasing winds in the northwest and northern CWA making for a marginal Wind Chill Advisory in those areas, but with a few sites currently around 20 below and others close, will let the advisory ride. With ongoing cold influx, cloud and snow cover, today's high temps only to recover back into the mid to upper single digits acrs much of the area. With lingering northwest winds of 10- 15 MPH, they will still drive wind chills from around zero down to 10 below during the midday and afternoon...a cold and raw Boxing Day. Channeled vorticity ribbon will look to continue to wring out flurries or even occasional bouts of light snow out of cloud decks streaming east-southeast from the central plains and acrs at least the south half of the DVN CWA through early afternoon. A few areas in the southern third of the fcst area may even get a dusting by late morning, but more organized light snow bands that may accumulate some are projected to move along and south of the CWA acrs MO. Tonight...Some lingering high clouds in the south during the evening, but the general trend will be clearing and decreasing winds as a very robust 1045 MB high center settles acrs much of MN and western/central IA by Wed morning. Will make little to no changes to ongoing low temps for tonight, as H85 MB cold ridge rule using values of -19 to -23C, supports the ongoing values even taking into account the marginal snow cover in some areas...widespread lows from 5 to 10 below in ideal radiational cooling set-up. The winds will decrease under east flank of the arctic ridge axis, but maintain at 4-7 MPH well into the night. Combined with the very cold ambient temps, even these light winds will make for wind chill advisory criteria from the northern CWA down to at least I-80. Quick temp crash after sunset may allow for values to be neared by as early as 8-9 PM in the north. All in all, another wind chill advisory will probably need to be issued for the bitter cold affect tonight into Wed morning, but with ongoing advisory currently in effect until late this morning, will hold off issuance of a new WC headline to avoid confusion and let the day crew make the call on timing and areal coverage later today. ..12.. .LONG TERM...(Wednesday through next Monday) ISSUED AT 330 AM CST Tue Dec 26 2017 The main forecast issues in the long term period are additional rounds of snow and periods of bitterly cold temperatures. The first issue is a Clipper system that will affect at least a portion of the forecast area Wednesday night into Thursday. The GFS/GEM continue to be more bullish with QPF than the ECMWF/WRF, which limit most of the snow to north of Interstate 80. Not going to discount the GFS/GEM yet, and have boosted pops/QPF/snowfall from the model blend output. This yields 1-2 inches north of Interstate 80, with a light dusting south. Would not be surprised if we eventually need to consider an advisory with the arctic air in place and SLR's at or above 20:1. Snow with the first Clipper will likely taper off Thursday evening in the northeast. The next Clipper likely arrives Friday afternoon and evening, with another quick 1-2 inches possible. Consensus pops favor the southwest half of the forecast area for the most snow. Another shot of bitterly cold air will arrive behind this wave, with wind chill values to 25 below zero across the north. For Saturday, the GFS is advertising an third Clipper, while the ECMWF is dry. Have continued low pops for this period. What is more certain is continue cold conditions, with wind chill advisory criteria likely over much if not all of the forecast area Saturday night and again Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1153 AM CST Tue Dec 26 2017 VFR conds through this taf cycle as high pressure is in control. Northwest winds around 10 knots or less. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Haase SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP Kinney AVIATION...Haase
Hazardous weather outlook, Dec 26, 4:11 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 411 AM CST Tue Dec 26 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 411 AM CST Tue Dec 26 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Northwest winds will continue to combine with very cold temperatures to produce wind chill values of 10 below, to 25 below zero across the outlook area this morning. The coldest wind chills will occur north of the Highway 30 corridor, where a Wind Chill Advisory remains in effect through late morning. Wind chill values will then remain from around zero to 10 below through the afternoon. Dangerously cold wind chills will return tonight for much of the Outlook Area, especially along and north of the Interstate 80 corridor. A new wind chill advisory may eventually be needed for portions of the Outlook Area tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Expect additional periods of bitterly cold conditions late this week. Wind chills of 15 to 25 below zero will be common Friday night, Saturday night, and Sunday night. Several rounds of light snow are possible this week. The first storm will impact the area Wednesday night into Thursday, with light accumulations favored along and north of Interstate 80. Additional chances of light snow are forecast on Friday and possibly Saturday. Confidence on specific amounts and timing is currently low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. 12/RP Kinney
Nearby
Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Illinois, 2017Wind Chill Advisories in Missouri, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.